Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 38, NWS Spokane, WA

August 14, 2014Lewis County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 14, 2014, 4:34 PM PDT for Lewis County, Idaho. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2014, 4:34 PM PDT (23:34 UTC)
Expired
Aug 14, 2014, 5:15 PM PDT
In force
41 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Lewis County, ID

The radar

The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:42 PM PDTHAIL 12 Se Nezperce, IDQUARTER SIZE HAIL AND GUSTY WINDS REPORTED FROM THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS56 KOTX 142334
SVROTX
IDC061-150015-
/O.NEW.KOTX.SV.W.0038.140814T2334Z-140815T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
434 PM PDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEWIS COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 515 PM PDT

* AT 433 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND DAMAGING 
  WINDS TO 60 MPH. THIS STORM WAS LOCATED OVER NEZPERCE...OR 9 MILES 
  WEST OF KAMIAH...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KAMIAH AND NEZPERCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4617 11625 4617 11630 4619 11636 4639 11618
      4630 11613 4626 11608 4623 11601 4621 11605
      4621 11615 4615 11620
TIME...MOT...LOC 2333Z 202DEG 22KT 4621 11622 

$$

COTE
2 follow-up statements
312 
WWUS56 KOTX 142354
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PDT THU AUG 14 2014

IDC061-150015-
/O.CON.KOTX.SV.W.0038.000000T0000Z-140815T0015Z/
LEWIS ID-
454 PM PDT THU AUG 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR NORTHEASTERN LEWIS COUNTY...

AT 453 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS TO 60 MPH. 
THIS STORM WAS LOCATED 7 MILES NORTHEAST OF NEZPERCE...OR 9 MILES 
NORTHWEST OF KAMIAH...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
NEZPERCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4617 11625 4617 11630 4619 11636 4639 11618
      4630 11613 4626 11608 4625 11607 4623 11610
      4621 11615 4615 11620
TIME...MOT...LOC 2353Z 202DEG 22KT 4633 11615 

$$

COTE
001 
WWUS56 KOTX 150012
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
512 PM PDT THU AUG 14 2014

IDC061-150019-
/O.EXP.KOTX.SV.W.0038.000000T0000Z-140815T0015Z/
LEWIS ID-
512 PM PDT THU AUG 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS COUNTY WILL
EXPIRE AT 515 PM PDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.  
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.




LAT...LON 4617 11625 4617 11630 4619 11636 4639 11618
      4630 11613 4626 11608 4625 11607 4623 11610
      4621 11615 4615 11620
TIME...MOT...LOC 0007Z 202DEG 22KT 4633 11615 

$$

COTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:33 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 14, 2:33 PM PDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
233 PM PDT THU AUG 14 2014

.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday. Some storms could be strong
producing heavy rain...hail...and gusty winds. A warm up and
drying conditions is forecast through the weekend and into early
next week...followed by a cool down and more showers and
thunderstorms after mid-week.

&&

.DISCUSSION...
Tonight through Friday night: The cut off low pressure system
over the region will move subtly from northern OR into eastern WA
from tonight into Friday. One vorticity maximum (or vort max) is
beginning to rotate around the north side of the low, while
another vort max is rotating around the base of the low. The
northern vort max is providing the lift for all the showers and
clouds northwest of a line from Bonners Ferry to Othello. Not much
in the way of lightning activity has been observed with this
showers due to the lack of heating through the first part of
today. However, some of these cells will be capable of putting
down some heavy rain and will be fairly slow moving. This will be
especially so across the east slopes of the Cascade Mtns where a
smattering of flood related products have issued through the rest
of this afternoon into this evening. This area will continue to be
wet on top of some heavy rainfall that has OCCURRED earlier in the
day; low land flooding, debris flows and even Flash Flooding
(especially near burn scars and in steep terrain) will be possible
before this band exits this evening.

The other area of focus for through this afternoon into this
evening will be for the vort max rotating around the base of the
low. We are already observing some scattered thunderstorm activity
putting out numerous lightning strikes over northeast OR. This
activity will begin to shift into eastern WA and into the ID
Panhandle through this evening. These thunderstorms will likely
contain torrential downpours and may also turn strong to severe as
we continue to heat up this afternoon. Best chances for stronger
storms will be in the ID Panhandle as far north as I-90 and
primarily east of a line from Coeur d'Alene to Lewiston. Expect
this batch of convection to continue to spread north and westward
through the overnight hours. Heavy rainfall will be possible
across the ID Panhandle and then spread primarily across the
northern mtns into the Cascades through the day on Friday. The
primary hazard tonight into Friday will be for small stream, urban
and low land flooding; as well as debris flows and even Flash
Flooding under more intense rain cores (especially with
thunderstorms)

Our coolest day will be tomorrow with the upper level low pressure
system sitting right over eastern WA; expect high temperatures in
the upper 70s to mid 80s for most locations. /SVH

Saturday through Monday: Low pressure exits to the east and the
Inland NW transitions to a west-northwest flow and comparatively
drier conditions. On Saturday the northwest flow will carry a
minor impulse across the region, while a deformation axis lingers
near the Canadian border. So look for a continued shower and
thunderstorm threat across the Canadian border counties. Some
cannot be ruled out over the far northeast side of Spokane into
the C'dA area too. In addition the west-northwest upslope flow
into the central and lower Panhandle will also warrant some low
shower and thunder chances here too. Combined with daytime
heating, and the resultant increased SBCAPE, the overall chances
will be best during the afternoon and early evening hours. The
Basin through L-C valley is expected to remain dry, with a mix of
sun and clouds. Saturday night into Sunday a stretching and
weakening trough comes toward the West Coast. How much strength it
will have upon coming into the Pacific NW is still uncertain. But
it will be enough to keep a chance of afternoon shower and
thunderstorms in the forecast across the northern mountains.
Sunday night into Monday that trough looks to sag south to join
and deepen a low off the CA coast. This leaves the Inland NW in a
more nebulous regime without any strong forcing. I kept slight
shower/thunderstorm chance alive around the immediate Canadian
border mountains where afternoon instability and deeper moisture
lingers. Without any strong forcing, however, I don't expect
anything will be too organized/widespread. Temperatures are
projected to undergo a gradual warming trend this period, pushing
above normal going into the first part of next week. /J. Cote'

Monday night through Thursday...Model agreement between the GFS
and latest ECMWF is reasonable in depicting the overall flow
regime. The region begins Monday night in a dead zone or weak
westerly flow regime between an upper low near or over northern
California and the weak westerly polar storm track over British
Columbia. This argues for a benign but continued mild overnight
period and another warm daytime on Tuesday with no easily
identifiable forcing for any significant threat of precipitation.

Tuesday night appears to hold a pattern shift to a more polar
dominated troffy regime heralded Tuesday evening by a generally
dry cold front which will cause breezy and gusty Cascade gap winds
with a small chance of showers on the Cascade Crest. Wednesday
will be the tricky day to forecast. Both models begin to carve out
a broad trough over the Northwest USA...but the ECMWF is shallower
and more subtle than the GFS at least initially. The safe bet at
this time is the beginning of a cool down as the low level
thermal axis is shoved east into Montana...and the introduction of
isolated to scattered mountain thunderstorms especially near the
Canadian Border. By Thursday both models are on board in
deepening the arriving trough to subject the forecast area to a
more showery and definitely cooler weather regime....to a few
degrees below normal by Thursday afternoon. /Fugazzi

&&

.AVIATION...
18Z TAFS: A low pressure system centered over Washington will keep
showers and thunderstorms over the region into tomorrow. Ceilings
should remain VFR for the most part but brief MVFR ceilings cannot
be ruled out near stronger thunderstorms and the thunderstorms may
produce small hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  77  62  83  62  87 /  70  80  30  10  10  10
Coeur d'Alene  60  76  59  80  59  85 /  70  80  30  20  10  10
Pullman        58  78  56  82  55  86 /  70  70  20  10  10   0
Lewiston       64  84  65  89  66  93 /  80  50  20  10  10  10
Colville       59  81  56  86  57  90 /  60  80  60  50  30  10
Sandpoint      59  73  53  77  52  81 /  80  80  60  50  30  20
Kellogg        58  71  58  76  58  81 /  80  80  50  30  20  10
Moses Lake     62  84  62  89  63  92 /  40  40  20  10  10   0
Wenatchee      65  83  67  89  69  92 /  50  50  20  10  10   0
Omak           64  83  65  88  65  93 /  50  70  50  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 14, 4:24 PM PDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
424 PM PDT THU AUG 14 2014

IDZ001>004-026-027-WAZ031>038-041>044-151400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
424 PM PDT THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. STORMS
WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN
SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL
ALSO BE CAPABLE OF PRODUCING SMALL HAIL.

In the hours before

Local storm report, Aug 14, 10:56 AM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1056 AM PDT THU AUG 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     LAPWAI                  46.40N 116.80W
08/13/2014                   NEZ PERCE          ID   LAW ENFORCEMENT

            TREE BLOWN DOWN ON MCATTY ROAD (FRONTAGE TO
            US-95). ROCKS AND DEBRIS ON THUNDER HILL
            ROAD DUE TO HEAVY DOWNPOUR.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 14, 11:11 AM PDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1111 AM PDT THU AUG 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       9 SSW WAHA              46.09N 116.91W
08/14/2014  M0.30 INCH       NEZ PERCE          ID   OTHER FEDERAL

            0.30 INCHES OF RAIN FROM THUNDERSTORM ON BIG
            COUGAR COMPLEX BURN SCAR.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 14, 11:20 AM PDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1120 AM PDT THU AUG 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      3 ESE MANSON            47.87N 120.10W
08/14/2014                   CHELAN             WA   EMERGENCY MNGR

            CHELAN COUNTY EM REPORTS NUMEROUS SPOTS ON
            HWY 150, BETWEEN CHELAN AND MANSON, FLOODING
            DUE TO HEAVY RAIN. SOME HOMES IMPACTED BY
            FLOODING AS WELL. 24 HOUR RAINFALL AMOUNTS
            RANGE FROM 0.70" IN CHELAN TO 1.47" ABOVE
            MANSON.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 14, 3:38 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
338 PM PDT THU AUG 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     TENSED                  47.16N 116.92W
08/12/2014                   BENEWAH            ID   CO-OP OBSERVER

            SECTION OF WALL AND ROOF BLOWN OFF TRIBAL
            MAINTENANCE SHOP.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 14, 3:39 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
339 PM PDT THU AUG 14 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 S TENSED              47.15N 116.92W
08/12/2014                   BENEWAH            ID   CO-OP OBSERVER

            SEVERAL LARGE BRANCHES BLOWN DOWN NEAR
            WASTEWATER PLANT.

&&

NWS SPOKANE WA
IRIS SYSTEM
Special weather statement, Aug 14, 3:57 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
357 PM PDT THU AUG 14 2014

IDZ026-027-150015-
LEWISTON AREA ID-LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
357 PM PDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND EAST CENTRAL
NEZ PERCE COUNTIES UNTIL 515 PM PDT...

AT 357 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF CRAIGMONT...OR 14 MILES NORTHWEST OF GRANGEVILLE...
MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEZPERCE AND MOHLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4617 11625 4617 11630 4619 11633 4620 11642
      4616 11648 4646 11636 4641 11630 4641 11619
      4630 11613 4626 11607 4621 11610 4621 11615
      4615 11620
TIME...MOT...LOC 2257Z 199DEG 20KT 4605 11637

COTE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:49 PM PDTSpecial Weather StatementOTXNez Perce41 min
Aug 13, 9:56 PM PDTSevere Thunderstorm WarningOTXNez Perce49 min
Aug 13, 10:43 PM PDTFlash Flood WarningOTXNez Perce3 hr
Aug 13, 10:55 PM PDTSpecial Weather StatementOTXLatah50 min
Aug 13, 11:03 PM PDTAreal Flood AdvisoryOTXLatah, Lewis, Nez Perce3 hr
Aug 14, 1:27 PM PDTAreal Flood AdvisoryOTXBonner, Boundary3 hr
Aug 14, 3:57 PM PDTSpecial Weather StatementOTXLewis78 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.